Colorado, 2008

Debris Flow in Colorado, August 23, 2008

August 23, 2008 · NWS PUB · 1 event in 1 county or zone

which caused some landslides. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm brought heavy rain to Poncha Pass midevening...which caused some landslides. A three-mile stretch of the highway was closed until 1:00 a.m. One slide was 50-feet wide and two feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 23, 1:24 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 23, 1:24 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT SAT AUG 23 2008

.SHORT TERM...
(TONIGHT AND SUNDAY)

...MAIN CONCERN IS LOCALLY HEAVY RAIN THIS EVENING S MTNS AND
ADJACENT PLAINS...

CURRENTLY...AS OF EARLY AFTERNOON...MOST CONVECTION LOCATED OVER SW
AND C MTNS WHERE BEST INSTABILITY RESIDES. TEMPS ON THE COOLER SIDE
WITH MAINLY 70S PLAINS. PLENY OF LLVL MOISTURE NOTED ACROSS THE
REGION. WAT VAP SHOWS WHAT APPEARS TO BE A WEAK DISTURBANCE OVER SW
WY/NW CO.

REST OF TODAY AND TONIGHT...MAIN CONCERN WILL BE LOCALLY HEAVY RAIN.
BOTH GFS AND NAM ARE SIGNALLING LOCALLY HEAVY RAIN IN THEIR
RESPECTIVE QPF FIELDS. NAM IS A BIT FARTHER S ACROSS THE S SANGRES/S
SW MTNS AND SAN LUIS VALLEY WHILE THE GFS IS MAINLY SHOWING HEAVIER
PRECIP ACROSS PIKES PEAK REGION...S ACROSS THE WET MTN REGION. THIS
HEAVY RAIN EVENT IS BEING FORCED BY THE WEAK DISTURBANCE NOTED
ABOVE...CAPES OF 1000-1500 J/KG RANGE...AND THE FACT THAT THE WINDS
THROUGH THE COLUMN ARE RATHER LIGHT...LEADING TOWARDS SLOW STORM
MOTION. I BELIEVE THE THREAT WILL MAINLY BE LOCALIZED (VS
WIDESPREAD) AS I DO NOT SEE  ANY STRONG SE LLVL FLOW IN THE
GUIDANCE. HOW I PLAN TO HANDLE THIS THREAT IS TO MENTION LOCALLY
HEAVY RAIN IN THE GRIDDED FCST DATABASE. I DO NOT BELIEVE A FFA IS
NECESSARY ATTM. THIS POTENTIAL HEAVY RAIN ACTIVITY WILL ALSO DEVELOP
A BIT LATER THAN NORMAL DUE TO MORE STABLE AIR WHICH IS CURRENLTY
OVER THE REGION...AND IT WILL TAKE THE ATMOS A BIT LONGER TO REACH
CONVECTIVE TEMP. FOR THE REST OF THE PLAINS...THE STABLE AIR AND
WEAK FLOW WILL LIMIT THE CONVECTION OVER THE FAR E PLAINS...HAVE
KEPT THE POPS RATHER LOW FOR AREAS WELL EAST OF I-25.

TOMORROW...IT WILL DRY OUT A BIT MORE OVER THE REGION AND EXPECT THE
ACTIVITY WILL BE A BIT LESS...AND THE HEAVY RAIN THREAT MUCH LOWER.
AS FOR TEMPS...I AM A BIT AT A LOSS WHY THE NAM WANTS TO KEEP IT SO
COOL OVER THE REGION...AND I HAVE LEANED MORE TOWARDS THE GFS TEMP
GUIDANCE. /HODANISH

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

LONGER TERM METEOROLOGICAL ISSUES ARE PRIMARILY POPS AND
TEMPERATURES. LATEST FORECAST PROJECTIONS SUGGEST THAT ENOUGH
ATMOSPHERIC MOISTURE SHOULD REMAIN TRAPPED UNDER UPPER RIDGING
FROM SUNDAY NIGHT INTO WEDNESDAY TO ALLOW ISOLATED POPS TO REMAIN
PAINTED OVER THE CWFA DURING THIS TIME-FRAME.

NEXT NORTHERLY SURGE SLATED FOR THURSDAY APPEARS TO IMPACT REGION
LESS THAN ORIGINALLY DEPICTED AND WILL PAINT CWFA WITH SEASONAL
TEMPERATURES IN COMBINATION WITH ISOLATED POPS FROM THURSDAY INTO
NEXT SATURDAY.

REGARDING TEMPERATURES...EXPECT THAT MAXIMUM AND MINIMUM
TEMPERATURES TO RUN ABOVE LATE AUGUST CLIMATOLOGICAL VALUES DURING
THE LONG TERM...WITH THE WARMEST TEMPERATURES ANTICIPATED MONDAY
THROUGH WEDNESDAY(ESPECIALLY WEDNESDAY). COOLEST TEMPERATURES OF
THE LONG TERM SHOULD BE NOTED BY NEXT THURSDAY AND FRIDAY.
FINALLY...GRADIENT WINDS TO REMAIN RATHER SUBDUED THROUGH THE
UPCOMING LONG-TERM PERIOD.

&&

.AVIATION...

MAIN CONCERN WILL BE DIURHAL CONVECTION LATER THIS AFTERNOON AND
EARLY EVENING OVER THE THREE TAF SITES. I DO EXPECT THE THREAT TO BE
OVER WITH BY MID EVENING (01-03Z TIME FRAME). BEST CHANCE WILL BE
KCOS AS STORMS MOVE OFF THE PIKES PEAK MASIF. I DO NOT EXPECT ANY
LOW CLOUDS TONIGHT AS WE DO NOT ANTICIPATE ANY SYNOPTIC SE LLVL FLOW
ACROSS THE PLAINS. THERE MAY BE SOME GROUND FOG TOWARDS SUNRISE
GIVEN THE NON EXISTANT FLOW IN THE LLVLS ACROSS ANY OF THE 3 TAF
SITES...BUT BELIEVE THREAT IS TOO LOW TO MENTION ATTM.

FOR TOMORROW...EXPECT LESS CONVECTION THEN TODAY AS DRIER AIR WILL
BE OVER THE REGION AND NO DISTINGUISHABLE DISTURBANCES ARE NOTED IN
THE GUIDANCE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 5:46 AM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SAT AUG 23 2008

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER AND
NEAR THE MOUNTAINS...WHILE ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE SOUTHEAST PLAINS.  THE MAIN THREATS FROM STORMS TODAY WILL BE
HEAVY RAIN...WIND GUSTS AROUND 40  MPH AND HAIL UP TO 1/2 INCH IN
DIAMETER.  THERE IS THE CHANCE THAT ONE OR TWO STORMS WILL BECOME
SEVERE OVER THE SOUTHEAST MOUNTAINS AND PLAINS...WITH HAIL AROUND 1
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY...WITH THE HIGHEST
PROBABILITY AREA BEING ACROSS THE SOUTHEAST COLORADO MOUNTAINS
AND PLAINS. A FEW STORMS COULD BE STRONG ACROSS THE SOUTHEAST
PLAINS. THE MAIN THUNDERSTORM THREAT WILL BE HAIL AROUND 1/2
INCH...WIND GUSTS UP TO 50 MPH...AND PERIODS OF LOCALLY HEAVY
RAIN.

FOR THE NEXT WORK WEEK...THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS EACH DAY ACROSS MOST OF THE FORECAST AREA. THE FOCUS
AREAS WILL BE THE MOUNTAINS...HIGH VALLEYS AND INTERSTATE 25
CORRIDOR. ALL THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING...OVER THE SOUTHEAST
MOUNTAINS AND PLAINS.

28/27

In the hours before

Local storm report, Aug 23, 4:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
523 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 WSW ROSITA            38.09N 105.36W
08/23/2008  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

            HAIL ONGOING THROUGH 520 PM MDT.

&&

LW
Local storm report, Aug 23, 4:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 WSW ROSITA            38.09N 105.36W
08/23/2008  M1.00 INCH       CUSTER             CO   TRAINED SPOTTER

&&

RMG
Local storm report, Aug 23, 4:51 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             11 NNE CRESTONE         38.13N 105.58W
08/23/2008  M1.75 INCH       CUSTER             CO   TRAINED SPOTTER

            SHORT DURATION OF 1 TO 1 3/4 INCH DIAMETER HAIL.

&&

RMG
Local storm report, Aug 23, 6:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
723 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             MAYSVILLE               38.54N 106.22W
08/23/2008  M0.75 INCH       CHAFFEE            CO   TRAINED SPOTTER

&&

KT
Local storm report, Aug 23, 6:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
745 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       1 NE COLORADO CITY      37.95N 104.83W
08/23/2008  M2.05 INCH       PUEBLO             CO   TRAINED SPOTTER

            FELL FROM 635 PM TO 740 PM.

0716 PM     HAIL             N MAYSVILLE             38.54N 106.22W
08/23/2008  M0.75 INCH       CHAFFEE            CO   TRAINED SPOTTER

&&

KT
Local storm report, Aug 23, 6:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
753 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       1 WSW COLORADO CITY     37.94N 104.87W
08/23/2008  M1.95 INCH       PUEBLO             CO   TRAINED SPOTTER

            TOTAL OF 1.95 INCHES OF RAIN FROM 615 PM TO 745 PM. 1.00
            INCHES FELL IN 45 MINUTES FROM 615 PM TO 700 PM.

&&

LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
August 23, 7:00 PM MST to 7:30 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Law Enforcement
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123933.